Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 31, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 23, 2021, 5:19 PM CDT for Montgomery County, Walker County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2021, 5:19 PM CDT (22:19 UTC)
- Expired
- Apr 23, 2021, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Montgomery County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:40 PM CDT | TSTM WND DMG | 1 N Panorama Village, TX | ONE TREE AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
296
WUUS54 KHGX 232219
SVRHGX
TXC339-471-232245-
/O.NEW.KHGX.SV.W.0031.210423T2219Z-210423T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
519 PM CDT Fri Apr 23 2021
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northwestern Montgomery County in southeastern Texas...
Southeastern Walker County in southeastern Texas...
* Until 545 PM CDT.
* At 518 PM CDT, a severe thunderstorm was located near Montgomery,
or 10 miles west of Willis, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northern Conroe, Willis, Panorama Village, Cut And Shoot, New
Waverly, Montgomery, Lake Conroe Dam, Dobbin and Dacus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3032 9579 3046 9581 3066 9543 3036 9533
TIME...MOT...LOC 2218Z 255DEG 31KT 3045 9566
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:19 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 23, 3:19 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
319 PM CDT Fri Apr 23 2021
.SHORT TERM [Remainder of This Afternoon Through Saturday Night]...
Conditions are increasingly favorable for strong to severe thunderstorm
development during the remaining afternoon through early evening hours,
and SPC has parts of our area (mainly along and north of the I-10 corridor)
under a Tornado Watch 9 PM. Large hail, damaging winds and isolated
tornadoes are all possible if storms do go severe in and around the
Watch area, and maybe especially focusing in and around SPC's Day One
Severe Weather Outlook enhanced risk area (mainly Houston, Trinity and
Polk counties) where greatest divergence aloft looks to possibly set
up. Most recent HRRR and WoFS guidance is pointing toward areas to
the north of the Houston area near/along surface boundaries as it moves
northward. In addition to the severe risk, parts of SE TX (again, mainly
north of I-10 and especially around and to the north of the Conroe area)
are at risk for locally heavy rainfall where training storms could dump
a quick 2 to 3 inches (locally higher amounts possible). Bottom line
for those in and around the Houston area is to keep a close eye on how
everything unfolds over the next couple of hours to make sure the higher
risk stays to the north. In case it edges southward, make sure you
are prepared for the storms and can make it safely through them. Once
everything moves off to our east this evening, there could be some
lingering showers and maybe some fog across the area before the cold
front moves on through during the day on Saturday and helps to clear
everything out. The rest of Saturday and on through Saturday night
look mostly clear and quiet.
Low temperatures tonight will range from the lower to mid 60s inland
to around 70 at the coast. Saturday will be on the warm side with highs
in the low to mid 80s for much of the area. It will finally cool back
down Saturday night when we have lows in the mid to upper 50s inland
and in the low to mid 60s at the coast. 42
&&
.LONG TERM [Sunday Through Friday]...
A surface high pressure and upper-level ridge will settle in across
Texas on Sunday. Onshore flow will resume, helping to increase cloud
cover and moisture across SE Texas through mid-week next week.
Daytime highs will be in the mid-80s Sunday through Tuesday.
Increased cloud cover overnight as well as warm and humid onshore
flow will slowly drive overnight lows into the low 70s by Tuesday
night.
Our next chance of rain returns Tuesday through Thursday next week
as a leeside low will strengthen across The Central Plains late
Tuesday and invigorate a surface front that will push through Texas
on Wednesday. Ahead of the front, a decent low-level jet will help
advect Gulf moisture across SE Texas, driving up temperatures and
moisture. PWATs will climb to 1.5-1.9". Spotty showers are possible
on Tuesday ahead of the FROPA on Wednesday. Global models depict
this front pushing reaching our CWA on Wednesday and pushing
offshore and out of our CWA by Thursday. Some uncertainty still
remains in its duration with the GFS pushing this front out faster
than most other models. Behind the front, high pressure builds back
in again. KBL
&&
.MARINE...
Winds and seas will be elevated through tonight as a storm system passes
across the region. Will carry caution flags in the bads and advisories
off the coast. A weak cold front will move into the waters on Saturday
and will bring a brief period of offshore winds. High pressure will
quickly move to the east allowing onshore winds to resume on Sunday.
Winds and seas will increase going into the middle of next week in
advance of the next weather system and will likely require caution
and/or advisories. 42
&&
.PREV DISCUSSION... /ISSUED 1239 PM CDT Fri Apr 23 2021/
AVIATION...
For the 18Z TAFs, still expecting a messy package as we deal with SHRA/TSRA
development this afternoon in an increasingly unstable airmass. A mix
of mainly IFR/MVFR ceilings and/or visibilities is anticipated. Gusty
S to SE winds can be expected too. After this batch gets through, could
see some lingering -SHRA into the evening, and ceilings could remain
IFR/MVFR. Might also have to deal with some fog development overnight.
Area should be drying/clearing out tomorrow morning with winds gradually
working their way around to the W and NW. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 63 81 55 86 60 / 30 0 0 0 0
Houston (IAH) 68 84 59 84 62 / 50 0 0 0 0
Galveston (GLS) 71 82 67 77 69 / 40 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Beach Hazards Statement through Saturday afternoon for the
following zones: Bolivar Peninsula...Brazoria Islands...
Galveston Island...Matagorda Islands.
GM...Small Craft Advisory until 7 AM CDT Saturday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&In the hours before
Special weather statement, Apr 23, 2:25 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 225 PM CDT Fri Apr 23 2021 TXZ177-198-199-232015- Walker TX-Grimes TX-Montgomery TX- 225 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES... NORTHWESTERN MONTGOMERY AND SOUTHWESTERN WALKER COUNTIES UNTIL 315 PM CDT... At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Anderson, or 14 miles east of Navasota, moving north at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Huntsville, Bedias, Anderson, Crabbs Prairie, Roans Prairie, Richards and Dacus. A Tornado Watch remains in effect until 900 PM CDT for southeastern Texas. LAT...LON 3040 9574 3044 9599 3082 9596 3077 9561 TIME...MOT...LOC 1925Z 189DEG 28KT 3046 9585
Special weather statement, Apr 23, 2:56 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
256 PM CDT Fri Apr 23 2021
TXZ163-176-177-198-232045-
Madison TX-Walker TX-Grimes TX-Houston TX-
256 PM CDT Fri Apr 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES...
SOUTHWESTERN HOUSTON...EASTERN MADISON AND NORTHWESTERN WALKER
COUNTIES UNTIL 345 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Bedias, or 15 miles south of Madisonville, moving north
at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madisonville.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 3114 9548 3067 9569 3067 9592 3108 9600
3109 9598 3109 9577 3114 9577 3115 9575
TIME...MOT...LOC 1955Z 189DEG 31KT 3075 9582Special weather statement, Apr 23, 4:35 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 435 PM CDT Fri Apr 23 2021 TXZ196>199-232215- Brazos TX-Washington TX-Grimes TX-Montgomery TX- 435 PM CDT Fri Apr 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIMES...SOUTHEASTERN BRAZOS...NORTHEASTERN WASHINGTON AND WEST CENTRAL MONTGOMERY COUNTIES UNTIL 515 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near Navasota, moving east at 30 to 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Navasota, Washington, Plantersville, Dobbin and Dacus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 900 PM CDT for southeastern Texas. LAT...LON 3032 9622 3044 9622 3052 9576 3026 9575 TIME...MOT...LOC 2135Z 268DEG 29KT 3039 9617
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:05 AM CDT | Beach Hazards Statement | HGX | Brazoria, Galveston, Matagorda | 23 hr |
| Apr 23, 2:25 PM CDT | Special Weather Statement | HGX | Grimes | 50 min |
| Apr 23, 2:56 PM CDT | Special Weather Statement | HGX | Madison | 49 min |
| Apr 23, 4:35 PM CDT | Special Weather Statement | HGX | Grimes | 40 min |
| Apr 23, 5:00 PM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Montgomery, Walker | 60 min |
| Apr 23, 5:31 PM CDT | Areal Flood Advisory | HGX | Montgomery, Polk, San Jacinto, Trinity, Walker | 119 min |
| Apr 23, 5:45 PM CDT | Tornado Warning | HGX | Liberty, Montgomery, San Jacinto | 30 min |
| Apr 23, 5:48 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery, Polk, San Jacinto, Walker | 27 min |
| Apr 23, 6:09 PM CDT | Tornado Warning | HGX | Liberty, Polk, San Jacinto | 36 min |
| Apr 23, 6:27 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk | 18 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.